Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 296, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Aug 22, 2023, 3:21 PM CDT for 5 counties in Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2023, 3:21 PM CDT (20:21 UTC)
- Expired
- Aug 22, 2023, 4:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bandera County, TX, Bexar County, TX, Comal County, TX, Kendall County, TX, Medina County, TX
The radar
The Austin/San Antonio radar (KEWX), 52 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 8.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 161 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1610 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
733
WUUS54 KEWX 222021
SVREWX
TXC019-029-091-259-325-222100-
/O.NEW.KEWX.SV.W.0296.230822T2021Z-230822T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
321 PM CDT Tue Aug 22 2023
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
East central Medina County in south central Texas...
Southeastern Bandera County in south central Texas...
Southwestern Kendall County in south central Texas...
Northern Bexar County in south central Texas...
Southwestern Comal County in south central Texas...
* Until 400 PM CDT.
* At 321 PM CDT, severe thunderstorms were located along a line
extending from near Timberwood Park to near Hollywood Park to Live
Oak, moving west at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
San Antonio, Schertz, Universal City, Live Oak, Boerne, Selma, San
Antonio Int Airport, Randolph AFB, Leon Valley, Helotes, Fair Oaks
Ranch, Alamo Heights, Windcrest, Terrell Hills, Bulverde, Shavano
Park, Hollywood Park, Cross Mountain, Olmos Park, and The Dominion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2961 9896 2978 9894 2979 9838 2964 9836
2959 9831 2956 9830 2954 9825 2950 9821
2943 9891
TIME...MOT...LOC 2021Z 088DEG 39KT 2975 9853 2964 9850 2953 9833
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RUNYEN1 follow-up statement
152
WWUS54 KEWX 222040
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
340 PM CDT Tue Aug 22 2023
TXC091-222050-
/O.CAN.KEWX.SV.W.0296.000000T0000Z-230822T2100Z/
Comal TX-
340 PM CDT Tue Aug 22 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COMAL COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area.**! Therefore, the warning has been cancelled.
LAT...LON 2960 9896 2978 9894 2979 9864 2976 9863
2974 9865 2974 9862 2947 9855 2946 9860
2943 9891
TIME...MOT...LOC 2040Z 087DEG 45KT 2973 9882 2963 9879 2950 9876
$$
TXC019-029-259-325-222100-
/O.CON.KEWX.SV.W.0296.000000T0000Z-230822T2100Z/
Medina TX-Bandera TX-Kendall TX-Bexar TX-
340 PM CDT Tue Aug 22 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR EAST CENTRAL MEDINA...SOUTHEASTERN BANDERA...SOUTHWESTERN KENDALL
AND NORTHWESTERN BEXAR COUNTIES...
At 340 PM CDT, severe thunderstorms were located along a line
extending from near Kronkosky State Natural Area to near Government
Canyon State Natural Area to near Cliff, moving west at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
San Antonio, Boerne, Leon Valley, Helotes, Fair Oaks Ranch, Cross
Mountain, Lakehills, Cliff, Leon Springs, The Dominion, Mico,
Government Canyon State Natural Area, Pipe Creek, Kronkosky State
Natural Area, Rio Medina, Sea World, Balcones Heights, Grey Forest,
San Geronimo, and Cascade Caverns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2960 9896 2978 9894 2979 9864 2976 9863
2974 9865 2974 9862 2947 9855 2946 9860
2943 9891
TIME...MOT...LOC 2040Z 087DEG 45KT 2973 9882 2963 9879 2950 9876
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RUNYENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:42 PM CDT, 39 minutes earlier.
Area forecast discussion, Aug 22, 2:42 PM CDT, 39 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Austin/San Antonio TX 242 PM CDT Tue Aug 22 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Tonight through Wednesday night) Issued at 206 PM CDT Tue Aug 22 2023 Tropical Storm Harold made landfall this morning around 10 AM on Padre Island in South Texas. It continues to advance quickly inland towards the west-northwest. A few northern outer rain bands from Harold have been able to advance into portions of the coastal plains and central portions of the CWA. These outer squalls into the early evening will continue to have the opportunity to generate occasional lightning, gustier winds and a weak spinup tornado or two. The more meaningful and stratiform rain shield with Harold has concentrated farther south over the Corpus Christi CWA earlier today but has now started to advance across our southern and western counties. This rain shield will continue into the first half of tonight, especially across our western counties along the Rio Grande. This is where some localized amounts of up to 1 to 3 inches will be possible. Rainfall remains lackluster elsewhere where pockets of up to a quarter inch remain possible. Several locations, especially northern areas and the Austin metro area, will remain left high and dry. However, the northern areas where the rain chances remain the slimmest and the temperatures are the warmest this afternoon is the region where the greatest critical fire weather conditions exist. This is where the lowest humidity levels and breeziest winds coincide given the local enhancement of the pressure gradient from Tropical Storm Harold. The Red Flag Warning remains in effect and any fires that develop will likely quickly spread. With the enhanced pressure gradient and the remaining circulation of Harold entering the western counties, have elected to extend the current Wind Advisory through 06 UTC where gusts up to 45 mph can be expected. Late overnight into Wednesday will continue to see the remnants of Harold advance west-northwestward across Mexico and eventually West Texas. However, with some lingering moisture and straggler rain bands on the backside of the system, isolated to widely scattered convection over the western half of the region. Elsewhere, the rain chances remain minimal and the heat returns where a heat advisory having been issued for Wednesday from 1 to 9 PM across portions of the Hill Country, I-35 corridor and the Coastal Plains. The high temperatures within the heat advisory area of up to 104 degrees are to remain possible with heat indices up to 109 degrees across the Coastal Plains. The winds speeds should relax as the remnants of Harold pulls away but light to moderate breezes with gusts up to 15 to 20 mph will be possible from Wednesday afternoon through the early evening hours. Wednesday night will trend warm and rain free with overnight lows holding in the 70s. && .LONG TERM... (Thursday through Tuesday) Issued at 206 PM CDT Tue Aug 22 2023 Synopsis: Upper high pressure will reorient itself over the South- Central Plains by the beginning of the long term period, leading to very hot high temperatures (particularly over eastern locations). Medium range guidance shows the upper high continuing to push west into the Four Corners Region by the end of this weekend/beginning of next week, which could allow temperatures to ease off by a couple of degrees across the area. Encouraged by a combination of lift along the sea breeze, as well as subtle impulses rounding the underbelly of the upper high pressure center, slight chances of afternoon showers and thunderstorms will return by Friday afternoon. Near critical to critical fire weather conditions will continue, especially over northeastern areas unaffected by rainfall from Harold. Please refer to the Fire Weather section below for additional information regarding this potential. Thursday Through Sunday: The need for heat headlines will continue over eastern zones by Thursday afternoon, given a combination of forecast air temperatures above 103 degrees and heat indices ranging between 108 and 110 degrees. Proper heat safety will thus continue to remain imperative in these locations through the end of the weekend. Isolated to widely scattered showers and thunderstorms also re-enter the forecast during the afternoon hours as well. && .AVIATION... (18Z TAFS) Issued at 1230 PM CDT Tue Aug 22 2023 Tropical Storm Harold made landfall this morning and continues to quickly advance inland across South Texas. Outer rain bands are to continue to rotate isolated storms from the coastal plains across central portions of the CWA, where we will include VCSH/VCTS across the San Antonio aerodromes (KSAT and KSSF) during this afternoon into early this evening. KDRT will have the biggest impact out of all the TAF sites where the main stratiform rain/storms from Harold advances into the Rio Grande region from late this afternoon into the first half of tonight. This could result in the development of MVFR ceilings. KAUS is likely to escape any impacts through the period with little to no rain and continued VFR flight conditions. The San Antonio sites (KSAT and KSSF) will also feature MVFR low stratus overnight into early Wednesday morning. All sites then are expected to return to VFR levels into and throughout Wednesday afternoon. Winds will be breezy through this afternoon into this evening given the pressure gradient from Harold then speeds should gradually subside overnight into Wednesday. For KDRT, conditions through the first half of night could become breezy to windy with variable winds as the circulation from Harold approaches as it closest point. && .FIRE WEATHER... Tropical Storm Harold will continue to track west over South Texas through the remainder of this afternoon, bringing scattered showers and thunderstorms to primarily the Coastal Plains, Winter Garden, and Rio Grande Plains. Said precipitation, along with higher humidities relative to previous periods, will preclude the need for any fire weather headlines in these locations today. Near-critical to critical fire weather conditions will prevail further to the northeast in Hill Country and portions of the I-35 Corridor, where continuing dry conditions, gusty east-northeast winds, and afternoon humidities in the 20-30 percent range will be in place. Red Flag Warnings and Fire Danger Statements have thus been issued through this afternoon in these areas. 20-30 percent minimum humidities will return to virtually all of South-Central Texas through the end of this week/this weekend. 20 foot winds are expected to remain largely below 10 MPH from Wednesday forward, though scattered 10+ MPH readings will be possible on Friday afternoon. The humidity and wind forecasts, combined with continued dry to extremely dry fuels outside of the locations seeing appreciable rainfall from Harold, will likely necessitate additional fire weather headlines over portions of South-Central Texas through the period. Residents across all of South Central Texas are urged to continue to exercise extra care with outdoor activities that could inadvertently ignite wildfires. .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 78 104 79 106 / 10 0 0 10 Austin Bergstrom Intl Airport 77 102 75 105 / 10 0 0 10 New Braunfels Muni Airport 77 102 75 105 / 10 10 0 10 Burnet Muni Airport 75 101 76 104 / 10 0 0 10 Del Rio Intl Airport 78 95 78 99 / 80 40 10 10 Georgetown Muni Airport 77 103 78 105 / 10 0 0 10 Hondo Muni Airport 76 98 74 100 / 40 20 0 10 San Marcos Muni Airport 75 102 74 104 / 10 0 0 10 La Grange - Fayette Regional 77 102 74 104 / 0 0 0 20 San Antonio Intl Airport 78 99 77 102 / 20 10 0 10 Stinson Muni Airport 78 100 77 102 / 30 10 0 10 && .EWX WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM to 9 PM CDT Wednesday for Bastrop-Burnet- Caldwell-Fayette-Lavaca-Lee-Llano-Travis-Williamson. Wind Advisory until 1 AM CDT Wednesday for Atascosa-Dimmit-Frio- Kinney-Maverick-Medina-Uvalde-Val Verde-Zavala. && Short-Term...Brady Long-Term...Quigley Aviation...Brady
Hazardous weather outlook, Aug 22, 2:49 PM CDT, 32 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 249 PM CDT Tue Aug 22 2023 TXZ171>173-183>194-202>209-217>225-228-232000- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 249 PM CDT Tue Aug 22 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. A Red Flag Warning is in effect for the northern Hill Country and Austin metro area this afternoon and evening. A Wind Advisory is in effect for Atascosa, Frio, Zavala, Dimmit, Maverick, Medina, Uvalde, Kinney, and Val Verde Counties up until 1 AM CDT. Tropical Storm Harold will bring a chance for locally heavy rain and isolated tornadoes this afternoon and evening across the southern half of the region. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A Heat Advisory is in effect for portions of the Hill Country, I-35 corridor, and the coastal plains from 1 to 9 PM on Wednesday. Temperatures will increase Thursday for eastern portions of the region, and expand westward Friday into next weekend, resulting in an increased risk for heat related illness and potential Heat Advisories and Excessive Heat Warnings. .SPOTTER INFORMATION STATEMENT... Please report any severe weather to the National Weather Service.
In the hours before
Special weather statement, Aug 22, 2:44 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
244 PM CDT Tue Aug 22 2023
TXZ191-205>208-223-222030-
Guadalupe TX-Comal TX-Bexar TX-Caldwell TX-Gonzales TX-Hays TX-
244 PM CDT Tue Aug 22 2023
...Strong thunderstorms will impact portions of southwestern
Caldwell, south central Hays, Guadalupe, west central Gonzales,
northeastern Bexar and Comal Counties through 330 PM CDT...
At 244 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Zorn to near Seguin. Movement was west at 45
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
San Antonio, New Braunfels, San Marcos, Schertz, Seguin, Cibolo,
Universal City, Live Oak, Selma, Luling, Randolph AFB, Canyon Lake
Dam, San Antonio Int Airport, Canyon Lake, Kirby, Windcrest, Terrell
Hills, Bulverde, Garden Ridge, and McQueeney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2943 9813 2944 9814 2942 9815 2940 9845
2988 9848 2989 9847 2982 9770 2946 9768
TIME...MOT...LOC 1944Z 090DEG 40KT 2976 9792 2954 9791
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RUNYENThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 7:37 PM CDT | Special Weather Statement | EWX | Val Verde | 53 min |
| Aug 21, 8:18 PM CDT | Special Weather Statement | EWX | Val Verde | 27 min |
| Aug 21, 8:45 PM CDT | Special Weather Statement | EWX | Val Verde | 45 min |
| Aug 22, 12:13 PM CDT | Tornado Warning | EWX | Frio | 32 min |
| Aug 22, 1:44 PM CDT | Heat Advisory | EWX | Bastrop, Burnet, Caldwell, Fayette, Lavaca, Lee and 3 more | 31 hr |
| Aug 22, 2:44 PM CDT | Special Weather Statement | EWX | Comal, Guadalupe | 46 min |
| Aug 22, 2:49 PM CDT | Severe Thunderstorm Warning | EWX | Bexar, Comal, Guadalupe | 41 min |
| Aug 22, 3:37 PM CDT | Special Weather Statement | EWX | Hays, Kendall, Travis | 23 min |
| Aug 22, 3:49 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Bexar, Medina, Uvalde | 26 min |
| Aug 22, 4:03 PM CDT | Special Weather Statement | EWX | Blanco | 27 min |
| Aug 22, 4:17 PM CDT | Special Weather Statement | EWX | Bandera | 28 min |
| Aug 22, 4:50 PM CDT | Special Weather Statement | EWX | Bexar | 40 min |
| Aug 22, 5:28 PM CDT | Special Weather Statement | EWX | Bexar, Comal, Guadalupe | 47 min |
| Aug 22, 6:18 PM CDT | Special Weather Statement | EWX | Comal | 42 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.